Alert archive / Kansas / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 19, NWS Dodge City, KS
NWS Dodge City, KS issued this severe thunderstorm warning at Apr 15, 2017, 7:02 PM CDT for Comanche County, Kiowa County, Kansas. It was in force for 43 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Apr 15, 2017, 7:02 PM CDT (00:02 UTC)
- Expired
- Apr 15, 2017, 7:45 PM CDT
- In force
- 43 min
- Issued by
- NWS Dodge City, KS
- Area
- Storm-based polygon
- Hail
- 1.75 in
- Wind
- 60.0 mph
Counties Comanche County, KS, Kiowa County, KS
The radar
The Dodge City radar (KDDC), 79 km from the middle of the area, began a volume at 00:01 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Apr 15, 7:23 PM CDT | HAIL 1.5 | 6 N Coldwater, KS | |
| Apr 15, 7:45 PM CDT | HAIL 2.75 | 3 S Protection, KS | REPORT OF GOLF BALL TO BASEBALL SIZE HAIL. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 21 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Apr 15, 4:00 PM CDT | Severe Thunderstorm Watch | SPC | 7 hr |
The nearest sounding before it
Dodge City, (KDDC), launched 00:00Z, 0.0 hours before the alert went out and 76 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1292 J/kg
- Mixed-layer CIN
- -19 J/kg
- Mixed-layer LCL
- 2243 m above ground
- 0-6 km bulk shear
- 35 kt
- 0-1 km storm-relative helicity
- -6 m²/s²
- 0-3 km storm-relative helicity
- 65 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.7
The text
As transmitted.
234
WUUS53 KDDC 160002
SVRDDC
KSC033-097-160045-
/O.NEW.KDDC.SV.W.0019.170416T0002Z-170416T0045Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Dodge City KS
702 PM CDT SAT APR 15 2017
The National Weather Service in Dodge City has issued a
* Severe Thunderstorm Warning for...
Southeastern Kiowa County in south central Kansas...
Northern Comanche County in south central Kansas...
* Until 745 PM CDT
* At 701 PM CDT, a severe thunderstorm was located 3 miles west of
Coldwater, moving northeast at 30 mph.
HAZARD...Golf ball size hail and 60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...People and animals outdoors will be injured. Expect hail
damage to roofs, siding, windows, and vehicles. Expect
wind damage to roofs, siding, and trees.
* Locations impacted include...
Coldwater, Protection, Wilmore, Belvidere and Lake Coldwater.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3710 9950 3738 9954 3758 9903 3720 9902
TIME...MOT...LOC 0001Z 240DEG 27KT 3725 9939
HAIL...1.75IN
WIND...60MPH
$$
RUSSELL1 follow-up statement
726
WWUS53 KDDC 160031
SVSDDC
Severe Weather Statement
National Weather Service Dodge City KS
731 PM CDT SAT APR 15 2017
KSC033-097-160045-
/O.CON.KDDC.SV.W.0019.000000T0000Z-170416T0045Z/
Kiowa KS-Comanche KS-
731 PM CDT SAT APR 15 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 745 PM CDT
FOR SOUTHEASTERN KIOWA AND NORTHERN COMANCHE COUNTIES...
At 730 PM CDT, a severe thunderstorm was located near Wilmore, or 7
miles northeast of Coldwater, moving east at 20 mph.
HAZARD...Golf ball size hail and 60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...People and animals outdoors will be injured. Expect hail
damage to roofs, siding, windows, and vehicles. Expect wind
damage to roofs, siding, and trees.
Locations impacted include...
Coldwater, Protection, Wilmore, Belvidere and Lake Coldwater.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3710 9950 3738 9954 3758 9903 3720 9902
TIME...MOT...LOC 0030Z 249DEG 18KT 3736 9925
HAIL...1.75IN
WIND...60MPH
$$
RUSSELLWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 15, 6:23 PM CDT, 39 minutes earlier.
Area forecast discussion, Apr 15, 6:23 PM CDT, 39 minutes before
Area Forecast Discussion National Weather Service Dodge City KS 623 PM CDT Sat Apr 15 2017 ...UPDATE TO AVIATION... .SHORT TERM...(This evening through Sunday) Issued at 413 PM CDT Sat Apr 15 2017 Surface analysis showed a weak cold front draped northeast to southwest across the area from near Hays to just west of Dodge City to a weak low pressure center near Guymon this afternoon. A dryline extended from the front just east of Liberal into the Texas Panhandle. Ahead of the front, mid to upper 50s dewpoints were advecting into central and parts of southwest Kansas. Northwest of the front, weak upslope flow was pushing mid 40s to low 50s dewpoints back into far western Kansas and eastern Colorado. The atmosphere continues to destabilize across central and parts of southwest Kansas where mid level lapse rates are aoa 8C/km. Still looking at the potential for isolated to scattered thunderstorms developing later this afternoon, mainly along and east of the front and dryline. The main threats still appear to be large hail on the order of golfball to baseball in the strongest storms. There also continues to be a small tornado threat which will mainly be focused in the area where the frontal boundary and dryline intersects. The timing for the greatest severe threat appears to be from around 5-9pm before storms move east of the Highway 281 corridor. Also of concern is the potential for a few storms to develop over eastern Colorado and move into far western Kansas, apparently due to upslope flow into the higher terrain. A little less confident this will occur but some mesoscale models have been trending in this direction. Visible satellite imagery shows a cumulus field situated along Highway 96 over eastern Colorado so this will have to be watched. The cold front surges southward later this evening and tonight. Models show some postfrontal shower and thunderstorm activity developing late tonight mainly along and north of the Oklahoma border into central Kansas which will linger into Sunday morning before slowly diminishing or moving east. Temperature-wise...no big changes to the forecast tonight. With considerable cloudiness and easterly winds, the going temperature forecast looked a little warm. Leaned toward the coolest MOS guidance around 60-65 but even this may be too warm. .LONG TERM...(Sunday night through Saturday) Issued at 413 PM CDT Sat Apr 15 2017 A somewhat active week is ahead for western Kansas. A cool airmass remains over western Kansas along with stratus and fog early Monday. We will see a lingering chance for showers during the day. Depending on how long the clouds hold, temperatures may not get out of the 60s. A warm front will lift back north of the area on Tuesday with warmer temperatures expected. A shortwave trough moves out over the northern and central Plains on Wednesday which will push another cold front, along with a chance for showers and thunderstorms, south across western Kansas. This will be ahead of a stronger upper level system that both the GFS and ECMWF show dropping southeast across the Intermountain West and into the central Plains late in the week. A good chance for showers and thunderstorms will be possible if this model solution holds. Much cooler temperatures will also be possible with highs mainly in the 50s. && .AVIATION...(For the 00Z TAFS through 00Z Sunday evening) Issued at 617 PM CDT Sat Apr 15 2017 VFR conditions will prevail at all TAF sites through late this evening. However, low level stratus is expected to develop along and behind a frontal boundary late tonight as it moves southward into Oklahoma. MVFR cigs will be possible in the vicinity of all TAF sites generally after 09Z. Northeast winds 5 to 15kt will develop through late this evening as the cold front moves through the remainder of southwest and south central Kansas. && .PRELIMINARY POINT TEMPS/POPS... DDC 52 61 51 72 / 30 30 20 20 GCK 49 63 50 72 / 20 20 10 20 EHA 49 61 49 75 / 20 20 20 20 LBL 52 62 52 74 / 20 20 20 20 HYS 49 66 49 71 / 20 20 10 10 P28 55 64 55 73 / 50 40 40 30 && .DDC WATCHES/WARNINGS/ADVISORIES... NONE. && SHORT TERM...Gerard LONG TERM...Gerard AVIATION...JJohnson
Hazardous weather outlook, Apr 15, 3:37 AM CDT, 15 hours 25 minutes before
Hazardous Weather Outlook National Weather Service Dodge City KS 337 AM CDT Sat Apr 15 2017 KSZ030-031-043>046-061>066-074>081-084>090-160845- Trego-Ellis-Scott-Lane-Ness-Rush-Hamilton-Kearny-Finney-Hodgeman- Pawnee-Stafford-Stanton-Grant-Haskell-Gray-Ford-Edwards-Kiowa- Pratt-Morton-Stevens-Seward-Meade-Clark-Comanche-Barber- 337 AM CDT Sat Apr 15 2017 /237 AM MDT Sat Apr 15 2017/ This hazardous weather outlook is for portions of central...south central...southwest and west central Kansas. .DAY ONE...Today and tonight. Day 1 Discussion Isolated to scattered thunderstorms are expected across the southeast zones this afternoon and evening, mainly southeast of a Meade-Dodge City-Larned line. Storms that develop in this area will have the potential to produce large hail, up to 2 inches in diameter in the strongest storms. An isolated tornado is possible this afternoon and early evening, south and east of Dodge City, near the Oklahoma border. Additional elevated showers and thunderstorms are expected through tonight. The risk for severe weather is low tonight, but hail is still a possibility with the strongest activity. Day 1 Hazards ------------- * Tornado: Limited risk * Hail: Elevated risk * Thunderstorm wind damage: Elevated risk * Lightning: Elevated risk * Fire weather: Limited risk .DAYS TWO THROUGH SEVEN...Sunday through Friday. Days 2-7 Discussion Cooler temperatures are expected Sunday, which will reduce the threat of severe weather. A few strong storms will remain possible across the far SE zones (near Barber county). Thunderstorms will remain possible Monday, before dry weather returns Tuesday. Thunderstorms will be limited to the NE zones Wednesday. A strong storm system is expected to spread rain and thunderstorms into SW Kansas Thursday night through Friday night, with significant rainfall possible. Days 2-7 Hazards ---------------- * Sunday - Lightning: Limited risk - Severe thunderstorm: Limited risk * Monday - Lightning: Limited risk * Tuesday - No Hazards. * Wednesday - Lightning: Limited risk * Thursday - Lightning: Elevated risk * Friday - Lightning: Elevated risk .SPOTTER INFORMATION STATEMENT... Spotter activation may be required southeast of a Meade- Dodge City-Larned line this afternoon and evening. && For more details visit our webpage http://weather.gov/ddc/ehwo Turner
In the hours before
Local storm report, Apr 15, 6:48 PM CDT, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
648 PM CDT SAT APR 15 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0638 PM TORNADO 3 ESE RUSH CENTER 38.45N 99.26W
04/15/2017 RUSH KS TRAINED SPOTTER
SPOTTER REPORTED A SHORT-LIVED LANDSPOUT.
&&
LCRThe office that day
Everything else NWS Dodge City, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 15, 7:11 PM CDT | Severe Thunderstorm Warning | DDC | Pawnee | 49 min |
| Apr 15, 7:37 PM CDT | Severe Thunderstorm Warning | DDC | Comanche | 53 min |
| Apr 15, 7:53 PM CDT | Severe Thunderstorm Warning | DDC | Pawnee | 52 min |
| Apr 15, 8:01 PM CDT | Special Weather Statement | DDC | Scott | 59 min |
| Apr 15, 8:01 PM CDT | Tornado Warning | DDC | Comanche | 29 min |
| Apr 15, 8:17 PM CDT | Severe Thunderstorm Warning | DDC | Pawnee | 43 min |
| Apr 15, 8:26 PM CDT | Severe Thunderstorm Warning | DDC | Lane, Ness, Trego | 34 min |
| Apr 15, 8:31 PM CDT | Severe Thunderstorm Warning | DDC | Barber, Comanche | 44 min |
| Apr 15, 8:55 PM CDT | Severe Thunderstorm Warning | DDC | Pawnee, Stafford | 50 min |
| Apr 15, 8:58 PM CDT | Severe Thunderstorm Warning | DDC | Ness | 34 min |
| Apr 15, 9:22 PM CDT | Severe Thunderstorm Warning | DDC | Pawnee | 38 min |
| Apr 15, 9:43 PM CDT | Severe Thunderstorm Warning | DDC | Pawnee | 47 min |
| Apr 15, 9:53 PM CDT | Flash Flood Warning | DDC | Pawnee | 4 hr |
| Apr 15, 10:00 PM CDT | Special Weather Statement | DDC | Pawnee | 60 min |
| Apr 15, 10:05 PM CDT | Severe Thunderstorm Warning | DDC | Edwards, Pawnee, Stafford | 55 min |
| Apr 15, 10:12 PM CDT | Severe Thunderstorm Warning | DDC | Pawnee, Rush | 24 min |
| Apr 15, 10:36 PM CDT | Special Weather Statement | DDC | Kearny | 39 min |
| Apr 15, 10:50 PM CDT | Flash Flood Warning | DDC | Edwards, Pawnee, Pratt, Stafford | 4 hr |
| Apr 15, 10:55 PM CDT | Special Weather Statement | DDC | Edwards, Stafford | 65 min |
| Apr 15, 11:55 PM CDT | Special Weather Statement | DDC | Ford, Kiowa, Pratt | 65 min |
| Apr 16, 12:07 AM CDT | Special Weather Statement | DDC | Finney | 38 min |
| Apr 16, 12:48 AM CDT | Special Weather Statement | DDC | Ford, Gray | 57 min |
| Apr 16, 12:50 AM CDT | Special Weather Statement | DDC | Barber, Kiowa | 55 min |
| Apr 16, 1:43 AM CDT | Special Weather Statement | DDC | Ford | 62 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.